A 91-year-old white woman with atrial fibrillation who was maintained on warfarin (3 mg/d) presented to the emergency department within hours of developing a spontaneous calf hematoma. The patient had been in her usual state of health, had no recent acute illness, had received no new medications, had no obvious dietary changes, and denied recent trauma. Her examination was notable for a large subcutaneous hematoma extending from the popliteal fossa to 6 cm above the right ankle (Figs 1 and 2).There was no evidence of neurovascular compromise, and the remainder of her clinical examination was unremarkable. Laboratory studies revealed normal hemoglobin and hematocrit levels, a prothrombin time of 40, a partial thromboplastin time of 54, and an International Normalized Ratio exceeding 8. As part of an Institutional Review Board-approved protocol to examine the genetic background of warfarin metabolism, the patient was genotyped at the 2C9 subfamily of the cytochrome P450 (CYP) complex and found to be a CYP2C9*1/CYP2C9*2 heterozygote. The patient was admitted and placed on bed rest. Her warfarin was stopped, and her coagulopathy was reversed with fresh frozen plasma infusion and vitamin K administration. She was observed for several days duirng which time her hematoma was found to be stable. She was discharged from the hospital. At follow up several weeks later, her hematoma was found to be totally resolved.
Warfarin therapy may be problematic, particularly in the elderly. As a consequence, many elderly patients who may benefit from chronic anticoagulation may not receive warfarin because of concern regarding the risk of side effects. The ability to identify patients at risk of complications from warfarin therapy side effects may be an appealing strategy to increase the safety of this medication, thus resulting in its more routine use in this group of patients.
Warfarin is a racemate with the S-enantiomer possessing the predominant anticoagulant effect. The CYP2C9 subfamily is the principal pathway for S-warfarin metabolism. Recently, 2 allelic variants of the 2C9 locus have been described (designated 2C9*2 and 2C9*3), which are the result of point mutations.
1These allelic variants are common, associated with impaired warfarin metabolism, reduced maintenance warfarin dose, and as exemplified by the patient we describe, hemorrhagic complications of warfarin therapy.
- Stubbins MJ
- Harries LW
- Smith G
- Tarbit MH
- Wolf CR
Genetic analysis of the human cytochrome P450 CYP2C9 locus.
Pharmacogenetics. 1996; 6: 429-439
- Rettie AE
- Wienkers LC
- Gonzalez FJ
- Trager WF
- Korzekwa KR
Impaired S-warfarin metabolism catalyzed by R144C allelic variant of CYP2C9.
Pharmacogenetics. 1994; 4: 39-42
- Aithal PG
- Day CP
- Kesteven PJL
- Daly AK
Association of polymorphisms in the cytochrome P450 CYP2C9 with warfarin dose requirement and risk of bleeding complications.
Lancet. 1999; 353: 717-719
- Steward DJ
- Haining RL
- Henne KR
- Davis G
- Rushmore TH
- Trager WF
- et al.
Genetic association between sensitivity to warfarin and expression of CYP2C9*3.
Pharmacogenetics. 1997; 7: 361-367
Our findings confirm other reports linking genetically determined impairment in warfarin metabolism to hemorrhagic complications. As rapid genetic testing becomes more affordable, screening for abnormalities of drug metabolism pathways may become a feasible means of identifying patients at risk of complications of warfarin therapy. Ultimately, such a genomic-based approach may become a practical method to increase not only the safety and efficacy of warfarin therapy, but of many other medications.
- Genetic analysis of the human cytochrome P450 CYP2C9 locus.Pharmacogenetics. 1996; 6: 429-439
- Impaired S-warfarin metabolism catalyzed by R144C allelic variant of CYP2C9.Pharmacogenetics. 1994; 4: 39-42
- Association of polymorphisms in the cytochrome P450 CYP2C9 with warfarin dose requirement and risk of bleeding complications.Lancet. 1999; 353: 717-719
- Genetic association between sensitivity to warfarin and expression of CYP2C9*3.Pharmacogenetics. 1997; 7: 361-367
Accepted: April 9, 2000
*Reprint requests: Timothy G. Buchman, MD, Washington University School of Medicine, Campus Box 8109, 660 S Euclid Ave, St Louis, MO 63110-1093.
© 2001 Mosby, Inc. Published by Elsevier Inc. All rights reserved.